Thunderstorm Wind, Seward
- When
- June 27, 7:11 PM CST
- Where
- Seward County, 0.69 mi N of Liberal
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.040, -100.930
Wind on 06/27.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Wind on 06/27.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 27, 7:06 PM CST, 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 806 PM CDT Thu Jun 27 2024 .KEY MESSAGES... - A widespread, but primarily marginal, severe threat exists on Thursday. - Friday has temperatures forecasted in excess of 100F across our southeast zones. - The majority of the forecast period has ensembles showing a MCS signal during the evenings although plenty of uncertainty around them still is present. && .UPDATE... Issued at 805 PM CDT Thu Jun 27 2024 Radar and infrared satellite imagery at 8 pm outlined a marginally severe MCS (mesoscale convective system) southwest of DDC. As of 8 pm, peak wind reports have been below severe limits (roughly 55 mph), along with frequent dangerous lightning, and very heavy rainfall. Clouds tops remain consistently cold near -80C, with a top of -84C south of Hugoton as of this writing. MCS maintenance parameters are marginal at best ahead of this complex, but with plenty of moisture and a low level jet in place, the MCS is expected to maintain its integrity as it tracks along the KS/OK border over the next few hours, especially immediately adjacent to Oklahoma. Marginally severe wind gusts to near 60 mph are the primary risk. Increased pops to the likely/definite category over the next few hours to accomodate this complex. Elevated south winds and convective debris will work against radiational cooling through Friday morning, keeping most locations in the 70s. Winds will trend SWly around sunrise, and the additional downslope component and several degrees of warming at 850 mb will push temperatures to near 100 Friday afternoon. Pressure gradients and winds will collapse by afternoon, and the light winds will add to the impacts of dangerous heat indices across southeast zones Friday afternoon. Heat advisory remains in place, with the heat index approaching 110 degrees across/near Barber county by 5 pm. && .DISCUSSION... Issued at 251 PM CDT Thu Jun 27 2024 An upper-level ridge currently dominates over Kansas and will continue through the near term. A short wave trough in the mid- levels will help provide some dynamic support of convection expected this afternoon. Both the NAM and the RAP show 500mb CVA over our western zones in the afternoon and while try and assist convection to overcome the CAP and lack of upper-level mass transport. Regarding the CAP, recent CAM runs have significantly decreased CIN values ahead of the forecasted convection. As last nights MCS did not extend in coverage and intensity, the atmosphere easily recovered and weakened the forecasted CAP. NAMNST forecast soundings show a myriad of severe weather ingredients including: CAPE values of 2000 J/kg, deep layer shear of 30+ knots, low level lapse rates of 9.3 C/km, DCAPE of over 1000 J/kg, and PWATs of over 1.8 inches. The main question regarding severe weather Thursday will be storm mode. CAMs are in agreement that convection will initiate discretely around 21Z, and disagree for how long. The longer storms can remain discrete, the greater the overall severe risk (especially the hail threat). Otherwise all risk categories are in effect over SW Kansas including a large 2% tornado risk area. 2 inch hail and severe wind gusts are the primary threat however. After convection congeals, the severe threat remains present, but decreases significantly. Friday morning after lingering precipitation exits the forecast area, a combination of WAA and diurnal processes will quickly warm up. With the SE corner of the forecast area expected by ensembles to reach greater than 104F. As a result, a heat advisory has been issues for the southeastern six counties from noon until 8 PM CDT. Later on Friday, CAMs have continued to show a MCS signal come out of Colorado around 23Z. However, the CAMs' trends continue to push the MCS farther north, further decreasing the chance for widespread precipitation potential. Ensembles place our northern zones at over 50% chance for accumulating precipitation, but if previous trends continue this will also decrease. Saturday, ensembles has a reprieve of precipitation across the entire forecast area with no points having greater than a 25% chance for accumulating rainfall. Sunday however, another MCS is expected to track across our southern area although uncertainty still remains on the exact timing and location. The remainder of the forecast period appears to continue the MCS abundant pattern with some signal every night. The highest probabilities and means from the ensembles place it in northwestern Kansas similar to the Friday signal. Wednesday's MCS appears to be farther south and more widespread across ensembles, but confidence that far out is low. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 500 PM CDT Thu Jun 27 2024 VFR will continue through this TAF period, outside of the influence of any showers and thunderstorms. Radar at 2145z showed isolated thunderstorms north of GCK, but models are in disagreement on how to evolve this activity, as the shortwave crosses SW KS through 12z Fri. Some models such as 12z ARW and 18z NAM are quite active, suggesting convective TEMPO groups will be needed tonight, especially at GCK/DDC. Other models are dry, typical of weakly forced summer regimes. Opted to keep any mention of VCTS/CB/TS out of this set of TAFs until more evidence supporting their inclusion is obtained. Amendments will occur if radar trends support them. Strong south winds gusting 30-35 kts currently, will decrease somewhat and back SEly, still gusting 25-30 kts through 09z Fri. Wind direction will veer SWly after 12z Fri. && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Friday for KSZ066-080-081- 088>090. && UPDATE...Turner DISCUSSION...KJohnson AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 320 AM CDT Thu Jun 27 2024 KSZ030-031-043>046-061>066-074>081-084>090-280830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 320 AM CDT Thu Jun 27 2024 /220 AM MDT Thu Jun 27 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A slight risk of severe thunderstorms will be possible late this afternoon into the evening hours. Large hail and damaging winds will be the main concern. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A slight risk of severe thunderstorms will be possible late tomorrow afternoon into the evening hours along the I-70 corridor. Large hail and damaging winds will be the main concern. Chances of thunderstorms continue each evening. It is too early to tell if any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening.
Special Weather Statement
National Weather Service Dodge City KS
559 PM CDT Thu Jun 27 2024
KSZ074-075-084-085-272330-
Stanton KS-Stevens KS-Grant KS-Morton KS-
559 PM CDT Thu Jun 27 2024
...A STRONG THUNDERSTORM WILL IMPACT MORTON...SOUTHWESTERN GRANT...
NORTHWESTERN STEVENS AND SOUTHEASTERN STANTON COUNTIES THROUGH 630 PM
CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of Morton,
southwestern Grant, northwestern Stevens and southeastern Stanton
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3734 10204 3752 10138 3728 10137 3702 10204
TIME...MOT...LOC 2257Z 256DEG 25KT 3730 10168
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
628 PM CDT Thu Jun 27 2024
KSZ074-075-084-085-280000-
Stanton KS-Stevens KS-Grant KS-Morton KS-
628 PM CDT Thu Jun 27 2024
...A STRONG THUNDERSTORM WILL IMPACT MORTON...SOUTHWESTERN GRANT...
WESTERN STEVENS AND SOUTHEASTERN STANTON COUNTIES THROUGH 700 PM
CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Richfield, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of Morton,
southwestern Grant, western Stevens and southeastern Stanton
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3726 10204 3756 10139 3721 10137 3699 10153
3699 10204
TIME...MOT...LOC 2326Z 256DEG 25KT 3738 10161
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
641 PM CDT Thu Jun 27 2024
KSZ075-076-085-086-280000-
Seward KS-Stevens KS-Grant KS-Haskell KS-
641 PM CDT Thu Jun 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT...CENTRAL STEVENS AND SOUTHWESTERN HASKELL
COUNTIES THROUGH 700 PM CDT...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cave, moving east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cave around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3721 10138 3756 10140 3762 10104 3722 10101
3699 10152 3699 10154
TIME...MOT...LOC 2341Z 256DEG 49KT 3735 10116
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
658 PM CDT Thu Jun 27 2024
KSZ074>076-084>086-280030-
Seward KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-Morton KS-
658 PM CDT Thu Jun 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SEWARD...EASTERN
MORTON...SOUTHERN GRANT...STEVENS...SOUTHEASTERN STANTON AND WESTERN
HASKELL COUNTIES THROUGH 730 PM CDT...
At 656 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ryus to near Hough. Movement was east at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Hugoton, Moscow, and Ryus around 700 PM CDT.
Cave around 705 PM CDT.
Satanta around 710 PM CDT.
Woods around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3699 10187 3751 10152 3774 10087 3725 10098
3700 10118
TIME...MOT...LOC 2356Z 269DEG 35KT 3748 10120 3690 10159
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KBJPreliminary Local Storm Report
National Weather Service Dodge City KS
727 PM CDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Gst 1 WSW Hugoton 37.17N 101.37W
06/27/2024 M54 MPH Stevens KS AWOS
AWOS station KHQG Hugoton.
&&
MRSpecial Weather Statement
National Weather Service Dodge City KS
757 PM CDT Thu Jun 27 2024
KSZ076-077-086-087-280130-
Gray KS-Seward KS-Meade KS-Haskell KS-
757 PM CDT Thu Jun 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SEWARD...MEADE...SOUTHERN GRAY
AND EASTERN HASKELL COUNTIES THROUGH 830 PM CDT...
At 754 PM CDT, Doppler radar was tracking a strong thunderstorm near
Missler, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of Seward, Meade,
southern Gray and eastern Haskell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.
&&
LAT...LON 3728 10107 3766 10077 3771 10021 3748 10022
3748 10015 3709 10016 3700 10048 3700 10107
TIME...MOT...LOC 0054Z 244DEG 49KT 3737 10052
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KBJThe Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 01:10 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192361, 1192362.